Pennsylvania, 2003

Damaging Wind in Pennsylvania, June 12, 2003

June 12, 2003 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 12, 1:33 PM EST, 6 hours 37 minutes earlier.

Area forecast discussion, Jun 12, 1:33 PM EST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT THU JUN 12 2003

SVR TSTM WATCH TIL 8PM FOR OUR EXTREME SE COUNTIES. CONCERNED ALSO
WITH HEAVY RAIN TONIGHT. DEWPOINTS IN THE MID TO UPPER 60S. SHEAR IS
MARGINAL. MOST OF AREA STAYED CLOUDY TODAY, BUT WE HAVE SEEN SOME
BREAKS OVER THE SRN HALF OF CWA. SFC LOW ON THE INDIANA-OHIO BORDER
AND SLOWLY MOVG ENE. BANDS OF HEAVY RAIN WITH EMBEDDED TSTMS
EXPECTED TONIGHT IN ADVANCE OF COLD FRONT. FROPA FRIDAY MORNING.

DURING THE DAY ON SATURDAY AND SATURDAY NIGHT LOW PASSES JUST TO OUR
SOUTH. WE HAVE CONFINED PCPN TO COUNTIES SOUTH OF THE PA BORDER. ON
SUNDAY HIGH PRESSURE BUILDS IN FROM THE NW.

PIT   65  78  62  78 /  60  20  20  20
HLG   64  77  60  78 /  60  10  20  20
MGW   65  79  61  78 /  60  10  20  30
ZZV   65  77  60  78 /  60  10  20  20
PHD   65  77  60  78 /  60  10  20  20
FKL   62  74  58  75 /  60  30  20  20
DUJ   62  74  58  75 /  60  30  20  20
LBE   64  77  60  78 /  60  10  20  20
BTP   62  74  58  75 /  60  30  20  20
IDI   62  74  58  75 /  60  30  20  20
ODM   61  74  57  75 /  70  30  20  30

.PBZ...
MD...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONE MDZ001.

OH...NONE.
PA...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONE PAZ032.

WV...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES WVZ023...WVZ041.

RS
Hazardous weather outlook, Jun 12, 10:53 AM EST, 9 hours 17 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-121730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1153 AM EDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT RISK THAT SOME OF THIS ACTIVITY COULD REACH SEVERE
LEVELS. THE MAIN THREAT WILL BE DAMAGING WINDS AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 12, 2:12 PM EST, 5 hours 58 minutes before
MDZ001-WVZ041-122030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT THU JUN 12 2003

...SHOWERS AND THUNDERSTORMS OVER TUCKER AND GARRETT COUNTIES...

SCATTERED SHOWERS AND THUNDERSTORMS WERE MOVING ACROSS EASTERN
TUCKER COUNTY WEST VIRGINIA AND GARRETT COUNTY MARYLAND.
ONE STORM WAS NEAR KITZMILLER MARYLAND IN GARRETT COUNTY.
THE STORMS WERE MOVING TO THE NORTHEAST AT 25 MPH. BE ALERT FOR
HEAVY DOWNPOURS...OCCASIONAL LIGHTNING...AND BRIEF GUSTY WINDS.
RAINFALL RATES OF AS MUCH AS ONE INCH PER HOUR ARE POSSIBLE.
Special weather statement, Jun 12, 4:31 PM EST, 3 hours 39 minutes before
PAZ014-020>022-029-030-122245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
531 PM EDT THU JUN 12 2003

...THUNDERSTORMS WERE MOVING ACROSS PORTIONS OF SOUTHWEST
PENNSYLVANIA...

THUNDERSTORMS HAD DEVELOPED OVER ALLEGHENY AND WASHINGTON COUNTIES.
THE ACTIVE STORM WAS NEAR THE CITY OF PITTSBURGH...ANOTHER WAS NEAR
CLAIRTON AND STILL ANOTHER EAST OF MCCANDLESS. THESE STORMS WERE
MOVING TO THE NORTHEAST ABOUT 20 MPH. BE ALERT FOR VERY HEAVY RAIN
OF ONE HALF TO THREE QUARTERS OF AN INCH IN A SHORT PERIOD.
ALSO...WATCH OUT FOR FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS TO
NEAR 35 MPH.
Special weather statement, Jun 12, 6:56 PM EST, 1 hour 14 minutes before
PAZ020-130100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
756 PM EDT THU JUN 12 2003

...STRONG THUNDERSTORM TO MOVE THROUGH BEAVER COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A STRONG THUNDERSTORM
MOVING TOWARD THE NORTHEAST AND INTO SOUTHERN BEAVER COUNTY.  THIS
STORM SHOULD AFFECT THE KENDALL, ALIQUIPPA, AND FREEDOM AREAS
BETWEEN 8:00 AND 9:00 PM.  WINDS COULD GUST TO 45 MPH.  HAIL AND
FREQUENT LIGHTNING ARE ALSO POSSIBLE.  AN INCH OR SO OF RAIN COULD
FALL IN A SHORT PERIOD OF TIME, CAUSING WATER TO POND ON ROADS.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. STAY TUNED FOR
UPDATES.

REHAK
Special weather statement, Jun 12, 7:44 PM EST, 26 minutes before
PAZ007-013-029-130215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
844 PM EDT THU JUN 12 2003

...A LINE OF THUNDERSTORMS APPROACHING...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF
THUNDERSTORMS MOVING TOWARD EXTREME WESTERN PENNSYLVANIA FROM THE
WEST.  THIS LINE WILL MOVE THROUGH MERCER, LAWRENCE, BEAVER, AND
WASHINGTON COUNTIES BETWEEN 8:45 AND 10:00 PM.  WINDS MAY GUST TO 45
MPH WITH THIS LINE OF THUNDERSTORMS.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  STAY TUNED FOR
UPDATES.

REHAK
Special weather statement, Jun 12, 7:50 PM EST, 20 minutes before
PAZ014-130145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
850 PM EDT THU JUN 12 2003

...MORE STRONG THUNDERSTORMS MOVING INTO BUTLER COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS
MOVING NORTHEAST AND INTO BUTLER COUNTY.  THESE STORMS WILL MOVE
ACROSS BUTLER COUNTY BETWEEN 8:50 AND 10:00 PM.  WINDS MAY GUST TO
50 MPH.  FREQUENT LIGHTNING AND VERY HEAVY RAINFALL ARE ALSO
POSSIBLE.

THE GROUND IS ALREADY SATURATED FROM PREVIOUS RAINS, SO
THESE THUNDERSTORMS MAY CAUSE FLOODING IN LOW SPOTS AND WHERE
DRAINAGE IS POOR.  WATER WILL POND ON THE ROAD, SO USE CAUTION.
NEVER ATTEMPT TO DRIVE THROUGH FLOOD WATER, IT MAY BE DEEPER THAN
YOU THINK.  STAY TUNED FOR UPDATES.

REHAK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
June 12, 8:10 PM EST
Where
Butler County, Butler
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
40.850, -79.883

Large trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364956.